Chemocare.com

Care During Chemotherapy and Beyond

Heartburn (Gastric Reflux) and Chemotherapy



Other terms:  Acid indigestion, gastric reflux, acid reflux, gastroesophageal reflux disease (GERD), nausea, upset stomach, dyspepsia, sour stomach.

What is heartburn and can it derive from chemotherapy?

Heartburn (gastric reflux or indigestion) is caused by reflux or back flow of food from the stomach into the esophagus which results in a burning discomfort that radiates from the stomach upwards.  Healthy individuals experience heartburn.  In fact, ten percent of adults suffer from this daily and 30% have monthly heartburn symptoms.  Stress, smoking, certain foods, caffeine, medications, and other medical conditions can aggravate it.  Luckily, there are many things that you as a patient can do to lessen or stop this bothersome symptom.

Sometimes indigestion and nausea are feelings caused by being constipated.  Let your doctor or nurse know if you are having difficulty moving your bowels.

Sometimes you may feel indigestion, gastric reflux, or heartburn from chemotherapy and may require an anti-nausea medicine in addition to one of the medications recommended for heartburn. So, keep a record of when you experience these symptoms and relay them to your health care professional.

Things that you can do to manage heartburn or gastric reflux

  • Stop smoking.
  • Limit your caffeine intake (i.e. pop/soda, coffee, chocolate, and teas).
  • If you are overweight, losing weight may reduce or help relieve your symptoms.
  • Elevate the head of your bed when sleeping or lying down.
  • Do not eat two to three hours prior to going to bed.
  • Reduce fatty foods in your diet (i.e. deep fried foods).
  • Avoid foods and drinks that cause you heartburn. For example, chocolate, citrus fruits (oranges, grapefruits), mints, coffee, and alcohol tend to cause indigestion/heart burn.  
  • Eliminate or limit alcohol intake.  It is usually advised to limit alcohol intake to one drink a day.
  • Take medications for the heartburn as prescribed by your doctor and let him/her know if they are not helping.
  • If it is okay with your doctor, you may try one of the over the counter antacids, these contain the following compounds alone or in combination; calcium carbonate, aluminum hydroxide, magnesium hydroxide, magladrate. Common names for these are Maalox®, Mylanta®, Rolaids®, or Tums®).
  • Other common medications that are now available over-the-counter include famotidine (Pepcid®) and ranitidine (Zantac®). 

Drugs that may be prescribed by your doctor to combat heartburn or gastric reflux:

If your heartburn symptoms are not relieved by your lifestyle changes, your doctor may prescribe one of the following kinds of medications:  (some of these medications are also available in over-the-counter strength if you are taking any over-the-counter medications be sure to discuss these with your health care professional).

H2 blockers - These medications compete with histamine at the H2 receptors on certain cells on the lining of the stomach and into the small intestine.  This decreases gastric acid secretions. 

  • A few examples of these heartburn drugs that may be prescribed include cimetidine (Tagamet®), famotidine (Pepcid®), nizatidine (Axid®), or ranitidine (Zantac®).

Proton-pump inhibitor - These medications suppress gastric acid secretions by inhibiting the enzyme pump process, which is the final step in the production of gastric acid secretions. 

  • Short term use to treat active ulcers.
  • Examples include omeprazole (Prilosec®), lansopraxole (Prevacid®), esomeprazole (Nexium®), pantoprozole (Protonix®) or rabeprazole (Aciphex®).
  • If your doctor suspects you have an ulcer caused by an infection with h pylori, he/she may prescribe a combination of drugs to include one of the above drugs and an antibiotic to take for a couple weeks.

If you feel you have heartburn brought on by chemotherapy, the following guidelines suggest when  to call your doctor:

  • You continue to have heartburn or gastric reflux despite following the above recommendations for patients.
  • Your symptoms do not improve or worsen with the medication prescribed for you.
  • You notice a decrease in appetite, difficulty eating/swallowing, and weight loss along with your heartburn.
  • Call your doctor right away if you notice blood in your bowel movements or if you cough or vomit blood.
  • Sometimes indigestion and nausea are feelings caused by being constipated.  Let your doctor or nurse know if you are having difficulty moving your bowels.
  • Sometimes you may feel indigestion from chemotherapy and may require an anti-nausea medicine in addition to one of the above heartburn medications. So, keep a record of when you experience these symptoms and relay them to your doctor or nurse.

Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.